Highly Active Antiretroviral Therapy-Induced Liver Injury

Author(s): Maurizio Bonacini , Ira Inductivo-Yu .

Journal Name: Current Drug Safety

Volume 3 , Issue 1 , 2008

Become EABM
Become Reviewer

Abstract:

With the advent of highly active antiretroviral therapy (HAART), the reduction in overall mortality and morbidity in HIV patients has been accompanied by the emergence of liver disease as a leading cause of death. Elevated liver enzymes may be due to HAART or to other risk factors, including hepatitis co-infection and alcohol use. The different components of HAART are each associated with different risks of liver toxicity. Most drugs are metabolized by cytochrome P450 enzymes in the liver, and this may be affected by liver disease. The mechanisms for drug-induced liver injury include dose-dependent toxicity, hypersensitivity reactions, idiosyncratic reactions, mitochondrial toxicity, and immune reconstitution. The diagnosis of drug-induced liver injury is exclusionary. Once diagnosed, management generally involves discontinuation of the offending drug(s). A number of studies in progress are investigating whether treatment of hepatitis co-infection can improve the tolerability of HAART.

Keywords: Highly active antiretroviral therapy, liver injury, hepatitis co-infection

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 3
ISSUE: 1
Year: 2008
Page: [4 - 13]
Pages: 10
DOI: 10.2174/157488608783333916

Article Metrics

PDF: 22